IMR Press / CEOG / Volume 44 / Issue 1 / DOI: 10.12891/ceog3214.2017
Open Access Case Report
Low-dose gonadotropin-releasing hormone agonist therapy (draw-back therapy) for successful long-term management of adenomyosis associated with cerebral venous and sinus thrombosis from low-dose oral contraceptive use
Show Less
1 Department of Obstetrics & Gynecology, Nippon Medical School, Musashikosugi Hospital, Kawasaki, Kanagawa, Japan
2 Department of Obstetrics & Gynecology, Nippon Medical School, Tokyo, Japan
Clin. Exp. Obstet. Gynecol. 2017 , 44(1), 143–145; https://doi.org/10.12891/ceog3214.2017
Published: 10 February 2017
Abstract

The authors report a case of cerebral venous and sinus thrombosis (CVST) in a patient receiving a low-dose estrogen-progestin combination (oral contraceptives, OCs) for uterine adenomyosis. She was switched to gonadotropin-releasing hormone agonist (GnRHa) draw-back therapy, which was successfully administered long-term. Case: The patient was a 38-year-old nulligravida with a history of smoking. She presented to this hospital with dysmenorrhea and postmenstrual lower abdominal pain. Adenomyosis was diagnosed using ultrasound and magnetic resonance imaging. She was instructed to stop smoking and was administered low-dose OCs. CVST occurred 18 months later. OC therapy was halted, and only antiplatelet therapy was administered. After six months, her chief complaint symptoms intensified, therefore GnRHa draw-back therapy was administered after obtaining informed consent. No uterine enlargement was observed, and the abdominal pain resolved. During 2.5 years of therapy, her bone density levels remained within normal limits. CVST did not recur and no other thromboses were observed.
Keywords
Adenomyosis
Cerebral venous and sinus thrombosis
Low-dose gonadotropin-releasing hormone agonist therapy
Low-dose oral contraceptive
Share
Back to top